Pennsylvania, 2006

Flood in Pennsylvania, June 25 to 29, 2006

June 25 to 29, 2006 · NWS CTP · 1 event in 1 county or zone

Heavy rain caused Swatara Creek at Harper Tavern to flood. 28 feet at 18:45 EST on the 28th, then fell back below flood stage at 19:00 EST on the 29th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Heavy rain caused Swatara Creek at Harper Tavern to flood. The creek exceeded flood stage of 9.0 feet at 23:30 EST on the 25th, crested at 18.28 feet at 18:45 EST on the 28th, then fell back below flood stage at 19:00 EST on the 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 25, 8:41 PM EST, 2 hours 49 minutes earlier.

Area forecast discussion, Jun 25, 8:41 PM EST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
941 PM EDT SUN JUN 25 2006

.SHORT TERM /REST OF TONIGHT/...

VERY BUSY DAY WITH TROPICAL DOWNPOURS CAUSING LOCALIZED FLOODING
AND EVEN A FEW ROCK SLIDES. EASTERN AREAS HIT HARDEST WITH 3 TO 5
INCHES OF RAIN FROM HARRISBURG NORTHEAST INTO SCHUYLKILL COUNTY.
FLOODING REPORTED ALL THE WAY FROM FRANKLIN COUNTY UP TO
SCHUYLKILL COUNTY.

ANOTHER SURGE OF SHOWERS PUSHING INTO THE LOWER SUSQ VALLEY AS THE
LONG CONVEYOR BELT OF MOISTURE CONTINUES. WEAK SFC FRONT FROM
ABOUT CENTRAL ADAMS COUNTY UP THROUGH HARRISBURG TO BETWEEN AVP AND
MPO...IS EXPECTED TO SLOWLY LIFT NORTHWARD OVER THE NEXT DAY OR SO
BRINGING THE FOCUS OF OCCASIONAL SHOWERS AND HEAVIER DOWNPOURS
NORTH WITH IT. THIS SHUD ALLEVIATE SOME OF THE THREAT FOR HEAVY
RAIN OVER SOUTHEASTERN SECTIONS TOMORROW AND SHIFT THE FOCUS INTO
CENTRAL AND WESTERN PA. DOESNT LOOK LIKE WE WILL BE OUT OF THE
WOODS UNTIL POSSIBLY WEDNESDAY AS THE DEEP FEED OF TROPICAL
MOISTURE IS FORECAST TO REMAIN IN PLACE...BUT ACTIVITY SHUD
BECOME MORE SCATTERED IN NATURE AS THE REAL LOW LEVEL FOCUS SLIDES
OUT OF THE AREA.

LA CORTE

&&

.PREV DISCUSSION...
 /ISSUED 258 PM EDT SUN JUN 25 2006/

SHORT TERM /THROUGH SUNDAY NIGHT/...

AS ADVERTISED...RAIN HAS OVERSPREAD THE ENTIRE CWA WITH THE
PIPELINE EXTENDING SOUTH INTO THE CAROLINAS. SURFACE LOW PRESSURE
OVER NORTHERN FLORIDA HAS A TROUGH EXTENDING NORTH INTO THE
EASTERN GREAT LAKES. AN UPPER LOW ORGANIZING OVER EASTERN IOWA
WILL PROVIDE THE INFLUX OF MOISTURE AT THE UPPER LEVELS.
THIS...ALONG WITH A SERIES OF SHORTWAVES...WILL BRING STEADY LIGHT
TO MODERATE RAIN OVERNIGHT. THUNDERSTORMS HAVE BEEN CONFINED TO
THE FAR EASTERN EDGE OF THE STEADY RAIN WHERE DEWPOINTS HAVE
ROCKETED INTO THE 70S. SPOTTER REPORTS FROM AREAS RECEIVING HEAVY
RAIN INDICATE THAT 1 TO 3 INCH AMOUNTS WILL BE COMMON OVERNIGHT IN
THE TROPICAL AIRMASS. TEMPERATURES WILL HOLD IN THE MID TO UPPER
60S PARALLEL WITH THE DEWPOINTS TONIGHT.

AS A RESULT...THE FLASH FLOOD WATCH HAS BEEN EXTENDED TO 6 AM FOR
ALL COUNTIES EXCEPT THE FAR NORTHWEST. THIS SEEMS REASONABLE BASED
ON THE CURRENT RADAR AND SPOTTER REPORTS.

LONG TERM /MONDAY THROUGH SUNDAY/...

WILL KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE FORECAST
THROUGH MOST OF THE EXTENDED AS A TROUGH AT 500 MB REMAINS OVER
LAKE MICHIGAN AND A 595 DM HIGH ANCHORS OFF THE NEW ENGLAND
SEABOARD. THIS WILL SANDWICH THE REGION UNTIL THE HIGH WEAKENS
AND THE TROUGH OPENS UP BY MID WEEK.

THE MAIN PLUME OF MOISTURE WILL SHIFT WEST ON MONDAY AND BE
CENTERED OVER THE WESTERN HALF OF THE FORECAST AREA. THIS AXIS
WILL MOVE EAST ON TUESDAY OVERSPREADING THE ENTIRE AREA AGAIN AS
THE TROUGH OPENS UP AND THE BLOCKING HIGH WEAKENS OFF OF THE
ATLANTIC COAST.

THE TROUGH OVER THE GREAT LAKES WILL REMAIN THROUGH THE END OF THE
WEEK SO A GENERAL CHANCE OF SHOWERS AND THUNDERSTORMS REMAINS.

AVIATION...

MOST AIRPORTS THIS AFTERNOON HAVE BEEN IFR DUE TO VISIBILITIES IN
RAIN AND FOG. CEILINGS HAVE REMAINED IN THE MVFR CATEGORY. EXPECT
CEILING TO DROP TO IFR AND TEMPO LIFR OVERNIGHT AND RAIN CONTINUES
AND DEWPOINTS RISE TO NEAR 70 IN ALL LOCATIONS. WINDS WILL REMAIN
LESS THAN 10 KTS THROUGH THE FORECAST PERIOD. IT APPEARS THAT IT
WILL BE A FEW DAYS BEFORE CONDITIONS IMPROVE.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR PAZ006-010>012-017>019-024>028-033-037-
041-042-045-046-049>053 UNTIL 8 PM MONDAY.
FLASH FLOOD WATCH FOR PAZ034>036-056>059-063>066 UNTIL 6 AM
MONDAY.
&&
Hazardous weather outlook, Jun 25, 3:39 PM EST, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
439 PM EDT SUN JUN 25 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-262045-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
439 PM EDT SUN JUN 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...A FLASH FLOOD WATCH IS IN EFFECT THROUGH LATE TONIGHT FOR ALL OF
CENTRAL PENNSYLVANIA...EXCEPT FOR WARREN AND MCKEAN COUNTIES...

WIDESPREAD RAINFALL OF 1 TO 3 INCHES IS EXPECTED WITH LOCALLY
HEAVIER AMOUNTS UP TO 4 OR 5 INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

...THE FLASH FLOOD WATCH WILL CONTINUE THROUGH 8 PM MONDAY ACROSS THE
CENTRAL SUSQUEHANNA RIVER VALLEY...CENTRAL AND NORTHERN MOUNTAINS
AND LAUREL HIGHLANDS...

AREAS NOT IN THE FLOOD WATCH ARE MCKEAN AND WARREN COUNTY IN
NORTHWESTERN PENNSYLVANIA...AND THE LOWER SUSQUEHANNA VALLEY.

ADDITIONAL RAINFALL AMOUNTS IN THE WATCH AREA WILL RANGE FROM 1 TO
2 INCHES ON MONDAY.

PLEASE REFER TO PHLFFACTP FOR INFORMATION PERTAINING TO THE
SPECIFIC AREAL EXTENT AND VALID TIMES OF THE FLASH FLOOD WATCHES.

THE NEARLY STATIONARY FRONTAL BOUNDARY WILL DRIFT NORTH AND WEST
BECOMING LOCATED FROM NEAR PITTSBURGH TO ELMIRA BY LATE MONDAY.
THIS MAY BRING A TEMPORARY LULL IN THE WIDESPREAD HEAVY RAIN
MONDAY NIGHT INTO TUESDAY MORNING. ANOTHER DISTURBANCE WILL MOVE
NORTH AND BRING MORE TROPICAL DOWNPOURS TO THE REGION TUESDAY
AFTERNOON AND NIGHT...LEADING TO ANOTHER POTENTIAL ROUND OF
FLOODING PROBLEMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE REPORT ANY RAINFALL AMOUNTS OF 2 INCHES OR
MORE...ALONG WITH ANY FLOODING ALONG STREAMS.

LAMBERT

In the hours before

Local storm report, Jun 25, 7:11 PM EST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
811 PM EDT SUN JUN 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLASH FLOOD      GREENCASTLE             39.79N 77.73W
06/25/2006                   FRANKLIN           PA   EMERGENCY MNGR

            RTE 11 UNDERPASS FLOODED. 2 INDIVIDUALS TRAPPED IN
            VEHICLE

0500 PM     FLASH FLOOD      MAHAFFEY                40.88N 78.73W
06/25/2006                   CLEARFIELD         PA   LAW ENFORCEMENT

            ROCK SLIDES ACROSS RTE 286 NEAR MAHAFFEY

0500 PM     FLASH FLOOD      YORK SPRINGS            40.01N 77.12W
06/25/2006                   ADAMS              PA   LAW ENFORCEMENT

            BERMUDIAN CREEK OUT OF ITS BANKS NEAR HOME BACK BRIDGE.
            OLD HARRISBURG ROAD CLOSED FOR FLOODING NEAR GETTYSBURG.

&&

JJL
Local storm report, Jun 25, 9:12 PM EST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1012 PM EDT SUN JUN 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLASH FLOOD      GREENCASTLE             39.79N 77.73W
06/25/2006                   FRANKLIN           PA   EMERGENCY MNGR

            RTE 11 UNDERPASS FLOODED. 2 INDIVIDUALS TRAPPED IN
            VEHICLE

0300 PM     FLASH FLOOD      WAYNESBORO              39.75N 77.58W
06/25/2006                   FRANKLIN           PA   TRAINED SPOTTER

            NUMEROUS ROADS FLOODED. WATER FLOWING FROM PAVED PARKING
            LOTS INTO ROADS.

0500 PM     FLASH FLOOD      MAHAFFEY                40.88N 78.73W
06/25/2006                   CLEARFIELD         PA   LAW ENFORCEMENT

            ROCK SLIDES ACROSS RTE 286 NEAR MAHAFFEY

0500 PM     FLASH FLOOD      YORK SPRINGS            40.01N 77.12W
06/25/2006                   ADAMS              PA   LAW ENFORCEMENT

            BERMUDIAN CREEK OUT OF ITS BANKS NEAR HOME BACK BRIDGE.
            OLD HARRISBURG ROAD CLOSED FOR FLOODING NEAR GETTYSBURG.

0600 PM     FLASH FLOOD      PINE GROVE              40.55N 76.39W
06/25/2006                   SCHUYLKILL         PA   EMERGENCY MNGR

            NUMEROUS ROADS FLOODED WITH 1 FOOT OR MORE OF WATER ON
            ROADS.

0730 PM     FLASH FLOOD      VALLEY GREEN            40.16N 76.79W
06/25/2006                   YORK               PA   EMERGENCY MNGR

            NUMEROUS ROADS CLOSED IN NEW BERRY AND FAIRVIEW
            TOWNSHIPS.

&&

PAJ
Local storm report, Jun 25, 9:18 PM EST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1018 PM EDT SUN JUN 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLASH FLOOD      GREENCASTLE             39.79N 77.73W
06/25/2006                   FRANKLIN           PA   EMERGENCY MNGR

            RTE 11 UNDERPASS FLOODED. 2 INDIVIDUALS TRAPPED IN
            VEHICLE

0300 PM     FLASH FLOOD      WAYNESBORO              39.75N 77.58W
06/25/2006                   FRANKLIN           PA   TRAINED SPOTTER

            NUMEROUS ROADS FLOODED. WATER FLOWING FROM PAVED PARKING
            LOTS INTO ROADS.

0500 PM     FLASH FLOOD      YORK SPRINGS            40.01N 77.12W
06/25/2006                   ADAMS              PA   LAW ENFORCEMENT

            BERMUDIAN CREEK OUT OF ITS BANKS NEAR HOME BACK BRIDGE.
            OLD HARRISBURG ROAD CLOSED FOR FLOODING NEAR GETTYSBURG.

0500 PM     FLASH FLOOD      MAHAFFEY                40.88N 78.73W
06/25/2006                   CLEARFIELD         PA   LAW ENFORCEMENT

            ROCK SLIDES ACROSS RTE 286 NEAR MAHAFFEY

0500 PM     FLASH FLOOD      PINE GROVE              40.55N 76.39W
06/25/2006                   SCHUYLKILL         PA   EMERGENCY MNGR

            NUMEROUS ROADS FLOODED WITH 1 FOOT OR MORE OF WATER ON
            ROADS.

0600 PM     FLASH FLOOD      PALMYRA                 40.31N 76.60W
06/25/2006                   LEBANON            PA   EMERGENCY MNGR

            REPORTS OF SEVERAL ROADS CLOSED IN PALMYRA AND LEBANON

0730 PM     FLASH FLOOD      VALLEY GREEN            40.16N 76.79W
06/25/2006                   YORK               PA   EMERGENCY MNGR

            NUMEROUS ROADS CLOSED IN NEW BERRY AND FAIRVIEW
            TOWNSHIPS.

&&

JJL
Local storm report, Jun 25, 9:34 PM EST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1034 PM EDT SUN JUN 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLASH FLOOD      GREENCASTLE             39.79N 77.73W
06/25/2006                   FRANKLIN           PA   EMERGENCY MNGR

            RTE 11 UNDERPASS FLOODED. 2 INDIVIDUALS TRAPPED IN
            VEHICLE

0300 PM     FLASH FLOOD      WAYNESBORO              39.75N 77.58W
06/25/2006                   FRANKLIN           PA   TRAINED SPOTTER

            NUMEROUS ROADS FLOODED. WATER FLOWING FROM PAVED PARKING
            LOTS INTO ROADS.

0500 PM     FLASH FLOOD      YORK SPRINGS            40.01N 77.12W
06/25/2006                   ADAMS              PA   LAW ENFORCEMENT

            BERMUDIAN CREEK OUT OF ITS BANKS NEAR HOME BACK BRIDGE.
            OLD HARRISBURG ROAD CLOSED FOR FLOODING NEAR GETTYSBURG.

0500 PM     FLASH FLOOD      MAHAFFEY                40.88N 78.73W
06/25/2006                   CLEARFIELD         PA   LAW ENFORCEMENT

            ROCK SLIDES ACROSS RTE 286 NEAR MAHAFFEY

0500 PM     FLASH FLOOD      PINE GROVE              40.55N 76.39W
06/25/2006                   SCHUYLKILL         PA   EMERGENCY MNGR

            NUMEROUS ROADS FLOODED WITH 1 FOOT OR MORE OF WATER ON
            ROADS.

0600 PM     FLASH FLOOD      PALMYRA                 40.31N 76.60W
06/25/2006                   LEBANON            PA   EMERGENCY MNGR

            REPORTS OF SEVERAL ROADS CLOSED IN PALMYRA AND LEBANON

0730 PM     FLASH FLOOD      VALLEY GREEN            40.16N 76.79W
06/25/2006                   YORK               PA   EMERGENCY MNGR

            NUMEROUS ROADS CLOSED IN NEW BERRY AND FAIRVIEW
            TOWNSHIPS.

1015 PM     FLASH FLOOD      YORK SPRINGS            40.01N 77.12W
06/25/2006                   ADAMS              PA   EMERGENCY MNGR

            WATER RESCUE NEEDED ON MATAMORAS VALLEY ROAD

1030 PM     FLASH FLOOD      LANCASTER               40.04N 76.30W
06/25/2006                   LANCASTER          PA   TRAINED SPOTTER

            WATER ACROSS RTE 741 IN LAMPETER

&&

JJL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Lebanon

When
June 25, 11:30 PM EST to June 29, 10:45 AM EST
Where
Lebanon County, 9 mi NW of Lebanon
Reported by
EMERGENCY MANAGER
Coordinates
40.367, -76.458 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518096.